Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 62, NWS Springfield, MO

April 19, 20114 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 2011, 5:49 PM CDT for 4 counties in Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2011, 5:49 PM CDT (22:49 UTC)
Expired
Apr 19, 2011, 6:30 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:05 PM CDTHAIL 1Willow Springs, MO
Apr 19, 6:05 PM CDTHAIL 2.75Willow Springs, MO
Apr 19, 6:40 PM CDTHAIL 1.758 W Mountain View, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:00 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 583 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
583 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WUUS53 KSGF 192249
SVRSGF
MOC067-091-203-215-192330-
/O.NEW.KSGF.SV.W.0062.110419T2249Z-110419T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  WESTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 630 PM CDT.

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WILLOW SPRINGS...MOVING NORTHEAST AT 40
  MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE ARROLL...CLEAR SPRINGS...ELK CREEK...
  EUNICE...HARTSHORN...MOUNTAIN VIEW...PINE CREST...POMONA...
  RAYMONDVILLE...SILOAM SPRINGS...SOLO...SUMMERSVILLE...TERESITA...
  WILLOW SPRINGS AND YUKON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHERN MISSOURI.

&&

LAT...LON 3743 9176 3733 9145 3691 9162 3675 9211
      3707 9213
TIME...MOT...LOC 2249Z 236DEG 35KT 3702 9200
WIND...HAIL 60MPH 1.75IN

$$

HATCH
1 follow-up statement
400 
WWUS53 KSGF 192302
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT TUE APR 19 2011

MOC067-091-203-215-192330-
/O.CON.KSGF.SV.W.0062.000000T0000Z-110419T2330Z/
DOUGLAS MO-HOWELL MO-SHANNON MO-TEXAS MO-
602 PM CDT TUE APR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN TEXAS...WESTERN SHANNON...NORTHERN HOWELL AND
EXTREME EASTERN DOUGLAS COUNTIES...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
SOUTH OF YUKON TO 6 MILES SOUTH OF CLEAR SPRINGS TO 4 MILES SOUTH OF
WILLOW SPRINGS...MOVING NORTHEAST AT 40 MPH. THESE STORMS ARE CAPABLE
OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE ARROLL...CLEAR SPRINGS...ELK CREEK...
EUNICE...HARTSHORN...MOUNTAIN VIEW...PINE CREST...POMONA...
RAYMONDVILLE...SILOAM SPRINGS...SOLO...SUMMERSVILLE...TERESITA...
WILLOW SPRINGS AND YUKON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHERN MISSOURI.

&&

LAT...LON 3743 9176 3733 9145 3691 9162 3675 9211
      3707 9213
TIME...MOT...LOC 2301Z 236DEG 35KT 3725 9179 3705 9177
          3696 9192
WIND...HAIL 60MPH 1.75IN

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:44 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 19, 5:44 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT TUE APR 19 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
A CLUSTER OF DEEP CONVECTION HAS EVOLVED ALONG A SERIES OF
CONVECTIVE ROLLS OVER DOUGLAS AND OZARK COUNTIES.  THESE STORMS HAVE
BECOME IMPRESSIVE ON RADAR...LIKELY PRODUCING HAIL TO THE SIZE OF
BASEBALLS WITHIN THE STRONGEST UPDRAFTS.

THE ENVIRONMENT OVER SOUTH CENTRAL MISSOURI...NEAR WEST
PLAINS...ALTON...AND EMINENCE HAS BECOME MORE CONDUCIVE TO THE
DEVELOPMENT OF TORNADOES.  RUC ANALYSIS SUGGEST THAT LOW LEVEL CAPE
VALUES CONTINUE TO INCREASE IN THIS AREA...WHILE SURFACE WINDS ARE
NOT QUITE AS VEERED AS AREAS OF SOUTHWEST MISSOURI.

ANY UPDRAFTS THAT CAN REMAIN FULLY WITHIN THE WARM SECTOR AND AWAY
FROM THE FRONT WILL NEED TO BE CLOSELY MONITORED FOR THE DEVELOPMENT
OF TORNADOES.

CRAMER

&&

.DISCUSSION...

A COLD FRONT CONTINUED TO SURGE ACROSS SOUTHWEST AND CENTRAL
MISSOURI THIS AFTERNOON.  THIS FEATURE IS EXPECTED TO TRIGGER AN
EPISODE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...MAINLY EAST OF HIGHWAY 65.

THE 18Z SPECIAL RAOB FROM SPRINGFIELD SUGGESTED THAT A STOUT CAP
REMAINED IN PLACE ACROSS THE WARM SECTOR.  AS A MATTER OF
FACT...MIXED LAYER INHIBITION WAS MEASURED AT 152 J/KG.  THIS IS WHY
UPDRAFTS ALONG THE FRONT SAMPLED BY RADAR CONTINUED TO STRUGGLE
THROUGH 230 PM.

EVENTUALLY DEEP CONVECTION WILL DEVELOP...AND IMPACT AREAS EAST OF
HIGHWAY 65.  LARGE CAPE WITHIN THE HAIL GROWTH ZONE SHOWS A RISK FOR
LARGE HAIL UP TO THE SIZE OF GOLF BALLS.  MEANWHILE...A THETA E
DIFFERENTIAL OF AROUND 30 DEGREES...IN CONJUNCTION WITH AN INVERTED
V STRUCTURE FROM THE SURFACE TO 800 MB...WOULD YIELD A RISK FOR
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE TORNADO RISK APPEARS TO BE QUITE LIMITED...AS SURFACE WINDS HAVE
ALREADY VEERED TO THE SOUTHWEST.  ALSO...ZERO CAPE BELOW 3 KM WAS
MEASURED FROM THE 18Z RAOB...WHICH WOULD ALSO HAVE A MITIGATION
EFFECT ON STORMS PRODUCING TORNADOES.  GIVEN THE OVERALL STRONG
SHEAR/CAPE COMBINATION WITHIN THE OZARKS AIRMASS...THE TORNADO RISK
IS NOT ZERO...AS A COUPLE OF SPIN UPS WOULD BE MORE LIKELY IN AREAS
OF SOUTH CENTRAL MISSOURI LATER THIS EVENING.

STORMS WILL COMPLETELY EXIT THE OZARKS REGION BY MIDNIGHT
TONIGHT...FOLLOWED BY A COOLER AND DRIER AIRMASS.  TEMPERATURES WILL
RESPOND BY FALLING INTO THE 30S AND 40S WEDNESDAY MORNING.
WEDNESDAY AFTERNOON TEMPERATURES WILL ONLY WARM INTO THE 50S AND
LOWER 60S.  WEDNESDAY IS ALSO A DAY THAT WE CAN PINPOINT A
COMPLETELY DRY FORECAST.  OTHERWISE A STORMY CONDITIONS ARE ON TAP
FROM THURSDAY THROUGH THE UPCOMING WEEKEND.

A FRONTAL SYSTEM WILL MEANDER BACK AND FORTH THROUGH SOUTHERN
MISSOURI FROM THURSDAY MORNING THROUGH THE WEEKEND.  THIS FEATURE
WILL BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS.  THE NEAR STORM
ENVIRONMENT WILL NEED TO BE MONITORED THROUGH THESE PERIODS AS THE
AREA REMAINS UNDERNEATH THE PRIMARY BELT OF WESTERLIES...HELPING TO
ORGANIZE ANY DEEP CONVECTION THAT EVOLVES.

ULTIMATELY...MEDIUM RANGE MODELS AGREE THAT DEEP SOUTHWEST FLOW WILL
PERSIST THROUGH THE ENTIRE 7 DAY FORECAST.  THIS WILL PROVIDE ON AND
OFF CHANCES FOR SHOWERS AND THUNDERSTORMS.  EVENTUALLY SOIL
CONDITIONS WILL BECOME EITHER SATURATED OR NEARLY
SATURATED...CREATING THE POTENTIAL FOR SOME FLOODING.

CRAMER

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN/KBBG A COLD FRONT WILL MOVE THROUGH THE
REGION OVER THE NEXT FEW HOURS. GUSTY SSW WINDS WILL VEER QUICKLY
TO THE NORTHWEST WITH THE FROPA. THERE WILL BE A BRIEF WINDOW FOR
TSTMS ALONG THE FRONT AS IT MOVES THROUGH KSGF/KBBG. POST FRONTAL
CEILINGS WILL LOWER INTO THE MVFR CAT AS LOW LEVELS COOL WITH SOME
BRIEF IFR CEILING POTENTIAL DURING THE 20/06Z-12Z TIME FRAME. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH.
KS...NONE.
&&
Hazardous weather outlook, Apr 19, 12:58 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT TUE APR 19 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT

 WEATHER HAZARDS EXPECTED...

 HAIL AND THUNDERSTORM WIND GUST RISK IS ELEVATED TO SIGNIFICANT.
 TORNADO RISK IS LIMITED TO ELEVATED.
 LIGHTNING RISK IS SIGNIFICANT.
 NON THUNDERSTORM WIND RISK IS LIMITED.

  DISCUSSION...

 AN EPISODE OF SEVERE THUNDERSTORMS WILL OCCUR OVER THE MAJORITY
 OF THE MISSOURI OZARKS THIS AFTERNOON AND EVENING. LARGE
 HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY HAZARDS
 WITH THESE STORMS. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED
 OUT. STORMS ARE FORECASTED TO EXIT THE REGION BY MIDNIGHT
 TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 AN UNSETTLED AND ACTIVE WEATHER PATTERN IS EXPECTED FROM
 THURSDAY AFTERNOON THROUGH THE UPCOMING WEEKEND. MULTIPLE ROUNDS
 OF RAIN AND THUNDERSTORMS ARE POSSIBLE. THERE IS A RISK OF A FEW
 STRONG TO SEVERE THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. IN
 ADDITION...INCREASINGLY SATURATED SOILS WILL RESULT IN AN
 INCREASED RISK FOR FLASH FLOODING AND SIGNIFICANT RISES ON AREA
 RIVERS FROM FRIDAY INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED EAST OF A LINE FROM WARSAW
 TO NEOSHO MISSOURI THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Apr 19, 4:26 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             CAPE FAIR               36.73N 93.51W
04/19/2011  E0.75 INCH       STONE              MO   AMATEUR RADIO

&&

RUNNELS
Local storm report, Apr 19, 5:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 S LAMPE               36.53N 93.44W
04/19/2011  E0.88 INCH       STONE              MO   BROADCAST MEDIA

&&

RUNNELS
Local storm report, Apr 19, 5:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             BLUE EYE                36.50N 93.40W
04/19/2011  E1.75 INCH       STONE              MO   BROADCAST MEDIA

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:13 AM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan47 min
Apr 19, 2:30 AM CDTSevere Thunderstorm WarningSGFBenton, Morgan45 min
Apr 19, 2:47 AM CDTSevere Thunderstorm WarningSGFMiller28 min
Apr 19, 3:06 AM CDTSevere Thunderstorm WarningSGFMaries39 min
Apr 19, 3:15 AM CDTSevere Thunderstorm WarningSGFMiller12 min
Apr 19, 4:46 AM CDTSpecial Weather StatementSGFMaries29 min
Apr 19, 4:55 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps20 min
Apr 19, 4:03 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney42 min
Apr 19, 4:25 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Taney, Webster50 min
Apr 19, 4:47 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney43 min
Apr 19, 4:59 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas, Wright46 min
Apr 19, 5:10 PM CDTTornado WarningSGFStone, Taney35 min
Apr 19, 5:23 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark52 min
Apr 19, 5:33 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney42 min
Apr 19, 5:36 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski39 min
Apr 19, 5:42 PM CDTSevere Thunderstorm WarningSGFTaney48 min
Apr 19, 6:13 PM CDTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Ozark, Shannon, Texas62 min
Apr 19, 6:15 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark, Texas6 hr
Apr 19, 6:27 PM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
Apr 19, 6:40 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.